Alert archive / Ohio / Tornado Warnings in 2006

Tornado Warning 8, NWS Wilmington, OH

July 3, 2006Union County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 3, 2006, 4:32 PM EDT for Union County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 4:32 PM EDT (20:32 UTC)
Expired
Jul 3, 2006, 5:00 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Union County, OH

The radar

The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 032031
TORILN
OHC159-032100-
/O.NEW.KILN.TO.W.0008.060703T2032Z-060703T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL UNION COUNTY IN CENTRAL OHIO

* UNTIL 500 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR POTTERSBURG...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARYSVILLE...

IN ADDITION...POTTERSBURG...RAYMOND...BROADWAY...WATKINS AND US ROUTE
33 AT US ROUTE 42 ARE NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

LAT...LON 4037 8357 4021 8360 4013 8320 4033 8323

$$
1 follow-up statement
000 
WWUS51 KILN 032059
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT MON JUL 3 2006

OHC159-032107-
/O.EXP.KILN.TO.W.0008.000000T0000Z-060703T2100Z/
UNION OH-
457 PM EDT MON JUL 3 2006

...THE TORNADO WARNING FOR CENTRAL UNION COUNTY IN CENTRAL OHIO WILL
EXPIRE AT 500 PM EDT...

THE ROTATION WITHIN THIS THUNDERSTORM HAS WEAKENED CONSIDERABLY. 
THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4037 8357 4021 8360 4013 8320 4033 8323

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 3, 4:05 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 3, 4:05 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT MON JUL 3 2006

.SHORT TERM /REST OF TONIGHT THROUGH TUESDAY NIGHT/...
SURFACE TROUGH CURRENTLY POSITIONED ACROSS THE WESTERN GREAT LAKES
WILL MOVE SLOWLY TO THE SOUTHEAST...MOVING ACROSS OUR AREA TUESDAY
NIGHT. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE AS THE
TROUGH MOVES ACROSS THE AREA. DECREASE POPS FROM NORTH TO SOUTH
BEGINNING LATER TUESDAY AND TUESDAY NIGHT. MODEL TRENDS SEEM
FAIRLY CONSISTENT DURING THIS SHORT TERM PERIOD.

TENDED TO USE A BLEND OF THE NAM/GFS TEMP GUIDANCE...WITH MORE OF
WEIGHTING TOWARD THE GFS.

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
EXTENDED FORECAST PERIOD WILL START OUT WITH A COLD FRONT PUSHING
SOUTH.  AT 12Z WEDNESDAY THE FRONT WILL BE LOCATED ACROSS THE
SOUTHERN CWA.  THIS FEATURE WILL BRING THE CHANCE OF SHOWERS AND
THUNDERSTORMS.  HAVE KEPT HIGH CHANCE POPS THROUGH MOST OF THE DAY
ON WEDNESDAY ACROSS THE FAR SOUTH.  FRONT WILL PUSH SOUTH OF THE
FORECAST AREA BY WEDNESDAY NIGHT BRINGING AN END TO THE
PRECIPITATION.  SURFACE HIGH PRESSURE BUILDS IN AT THE SURFACE
BEHIND THE FRONT.  THE REGION WILL BE UNDER THE INFLUENCE OF A MID
LEVEL TROUGH.  WITH THE NORTHWEST FLOW...THE REGION WILL EXPERIENCE
BELOW NORMAL TEMPERATURES THROUGH THE END OF THE WORK WEEK.  AS THE
SURFACE HIGH DRIFTS EAST AND MID LEVEL RIDGE BUILDS IN.TEMPERATURES
WILL RETURN TO NORMAL READINGS.  HUMIDITY WILL ALSO BE ON THE RISE.
COULD BE SOME DIURNAL CONVECTION...BUT CHANCE IS TOO LOW TO MENTION
IN EXTENDED AT THIS TIME.  RLG

&&

.PREV DISCUSSION...
 /ISSUED 143 PM EDT MON JUL 3 2006/

AVIATION /18Z-18Z/...
WEAK MID LVL S/WV PULLING EAST OF NRN FCST AREA ATTM...AND
CONSEQUENTLY TAKING MUCH OF THE PCPN WITH IT. SKIES HAD CLEARED
OUT NICELY ACRS MUCH OF FCST AREA AS BNDRY NOW SET UP ALONG OR
JUST NORTH OF FCST AREA. PLENTY OF AVAIL INSTABILITY THIS AFTN
WITH NEARLY 2000 J/KG MLCAPE NOTED ACRS SRN FCST AREA. CU DVLPMNT
OCCURRING QUICKLY ACRS OH RIVER VLY. BIT OF A COMPLICATED TAF
FCST...AS ANY CONVECTION THAT DVLPS THIS AFTN SHOULD BE
PREDOMINANTLY DRIVEN BY INSTABILTY AND DIURNAL HEATING. WITH
NO CONVECTION AS OF YET...FEEL IT IS BEST TO HANDLE WITH A CB
MENTION AT ALL TAF SITES. ONE POSSIBLE EXCEPTION IS KCMH/KLCK
WHICH ARE BOTH CLOSEST TO BNDRY. HOWEVER...CNTRL OH IS LARGELY
CAPPED ATTM DUE TO MORNING PCPN. WILL CONTINUE TO MONITOR THRU
AFTN HOURS.

FOCUS THEN SHIFTS TO POTENTIAL CONVECTIVE DVLPMNT TO NORTH AND
WEST OF REGION LATE THIS AFTN/EVNG AHEAD OF STRONGER S/WV. BOTH
12Z NAM/GFS INDICATE POSSIBLE MCS DVLPG OVER WESTERN GRT LKS AND
MIGRATING SE INTO REGION AFT MIDNIGHT. 850 LLJ WILL ENHANCE THIS
EVNG AHEAD OF S/WV ACRS NRN INDIANA/OHIO AND SHOULD ALLOW FOR MORE
WIDESPREAD PCPN TO DVLP. HAVE BROUGHT VCTS IN FOR ALL TAF SITES
THIS EVNG...WITH HEAVIER SHRA/TSTMS OVERNIGHT ALLOWING FOR
MVFR/IFR VSBYS. FRNTL BNDRY WILL SAG INTO FCST AREA ERLY TUES WITH
CONTINUED SHRA/TSTSM ACRS REGION FOR LAST SIX HOURS OF FCST PERIOD.

RYAN

PREV DISCUSSION...
 /ISSUED 1135 AM EDT MON JUL 3 2006/

SHORT TERM /THIS AFTERNOON/...
WASHED OUT BNDRY APPEARS TO BE LIFTING BACK TO NORTH THIS
MRNG...AND NOW LOOKS TO BE FROM NRN INDIANA SE THRU CNTRL OH AND
THEN EAST INTO NRN WEST VIRGINIA. SCT SHRA WITH A FEW EMBEDDED
TSTMS CONTINUED TO DVLP INVOF BNDRY. SKIES WERE CLEARING OUT
QUICKLY BEHIND THIS AREA OF DYING CONVECTION...WITH MUCH OF THE
SRN 2/3 OF INDIANA AND SW OHIO NOW MSTLY SUNNY. TEMPS WERE IN THE
RAIN COOLED 70S ACRS WEST CNTRL AND CNTRL OH...WITH L/M80S ALREADY
ACRS SW FCST AREA WITH ABUNDANT SUNSHINE.

BIT OF A TRICKY FCST THIS AFTN WITH BNDRY REMAINING ACRS NRN FCST
AREA INTO AFTN HOURS. LARGE AREA OF MID LVL NVA ACRS SRN ILLINOIS
AND INDIANA ALONG WITH A DRIER SLUG OF AIR ROTATING NE FROM TN VLY
NOTED ON CURRENT WV SAT. MORE POTENT MID LVL S/WV BACK TO THE WEST
OF THE MISSISSIPPI RIVER ACRS IOWA AND MISSOURI. CURRENT VIS SAT
INDCG WHAT APPEARS TO BE AN OUTFLOW BNDRY OUT AHEAD OF S/WV IN
MISSOURI. BELIEVE MORE ORGANIZED CONVECTION WILL DVLP THIS AFTN
INVOF THIS FEATURE AND S/WV...WITH MORE SCT DVLPMNT FURTHER EAST
INTO REGION. 12Z KILN SOUNDING INDCG PLENTY OF INSTABILITY THIS
MRNG...AND LAPS MODEL SOUNDINGS SUPPORT THIS CURRENTLY WITH
MLCAPES ALREADY NEAR 1500 J/KG AND PROGGED TO CLIMB TO 2000-2500
J/KG BY MID AFTN. TSTMS WILL BECOME MOST NUMEROUS INVOF BNDRY IN
NRN FCST AREA DURING AFTN HOURS WITH ANY CONVECTION THAT DVLPS TO
WEST WITH AFOREMENTIONED S/WV LIKELY TO MIGRATE INTO FCST AREA
TOWARDS ERLY EVNG. FURTHER SOUTH...TSTMS WILL BE MORE WIDELY SCT
AND BE INSTABILITY DRIVEN. EXPECT DMG WINDS TO BE MAIN CONCERN
FROM TSTMS AS MAX DELTA THETA-E VALUES PROGGED ABV 20K THIS AFTN.

ADJUSTED POPS AND CLOUDS BASED ON CURRENT TRENDS WITH HIGHEST POPS
BY LATE AFTN AND INTO EVNG. BROUGHT AFTN HIGHS DOWN A FEW DEG ACRS
WEST CNTRL/CNTRL OH WHERE CLOUDS AND PCPN AHVE BEEN MOST PREVALENT
THIS MRNG. HOWEVER...AS CLOUDS THIN INTO AFTN HOURS EXPECT THESE
LOCALES WILL STILL BE ABLE TO GET INTO U80S. ACRS SRN 1/3 FCST
AREA...STILL APPEARS TEMPS WILL RISE ABV 90 DEG. WITH DEWPTS IN
U60S...HEAT INDICES IN THE M90S ARE EXPECTED.

UPDATE OUT...PREV DISCUSSION FOLLOWS.

RYAN

SHORT TERM /TODAY THROUGH WEDNESDAY/...
ZONE OF WESTERLIES FROM THE NORTHERN PLAINS THRU THE GREAT LAKES.
SFC COLD FRONT HAS STALLED OUT E-W PARALLEL TO THE UPPER LEVEL
FLOW ACRS THE SRN GRTLKS. A SERIES OF PERTURBATIONS TO RIPPLE
THRU THE FLOW SETTING OFF TSTMS THRU THE PERIOD WITH THE FRONT
FINALLY SWINGING SOUTH THRU THE OHIO VALLEY LATE TUE/ERLY WED.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN AREA OF FAVORABLE H8
CONVERGENCE ACRS NRN SECTIONS OF FA. EXPECT THIS PRECIP TO DIMINISH
EARLY TDA WITH LO LVL CONVERGENCE WEAKENING. AFTER A LULL IN TSTM
ACTIVITY EXPECT RE-DEVELOPMENT THIS AFTN WITH CAPE VALUES AROUND
2000 J/KG. HAVE CONTINUED PREV POP TREND WITH LKLY ACRS THE N
AND CHC SOUTH.

BETTER FORCING COMES INTO PLAY TNGT WITH THE BEST LIFT ACRS THE
N CLOSER TO THE AFOREMENTIONED FRONTAL BNDRY. 8H JET INCREASES
TO 30-35KT WITH BEST CONVERGENCE ACRS THE N. AGAIN CONTD TREND
WITH LKLY N AND CNTRL ND CHC SOUTH. GOOD INSTBY DEVELOPS ON
INDEPENDENCE DAY WITH CAPES OF 2000-2500 J/KG AHD OF APPROACHING
FRONT. HAVE OPTD FOR LIKELY POPS FOR THE ENTIRE FA TUE AND
THEN START DIMINISHING POPS FROM NORTH TO SOUTH TUE NIGHT/WED.

TEMP WISE...PREFER TEMPS A LTL ABV MAV GUID TDA AND TNGT AND
HAVE WARMED UP TUES HIGHS CLOSER TO MAV. CONT TREND GOING A
LTL ABV GUID TUE NIGHT AND WED.

PREV DISCUSSION...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 353 PM EDT SUN JUL 2 2006

LONG TERM /TUESDAY THROUGH SUNDAY/...
WITH A COLD FRONT SAGGING INTO THE REGION AND SEVERAL UPPER IMPULSES
PASSING THROUGH EXPECT MOST AREAS TO SEE SHOWERS AND THUNDERSTORMS
ON INDEPENDENCE DAY. HAVE INCREASED POPS TO LIKELY WITH CHANCES
HIGHER IN THE NORTHERN ZONES IN THE MORNING AND THEN HIGHER IN THE
SOUTHERN ZONES IN THE AFTERNOON AND EVENING. MODELS HAVE SLOWED THE
PROGRESSION OF THE FRONT SLIGHTLY SO THAT THERE WILL STILL BE A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY IN THE FAR SOUTHERN
TIER. EXPECT THIS TO FINALLY PUSH OFF TO THE SOUTH OF THE FORECAST
AREA ON WEDNESDAY NIGHT.

HIGH PRESSURE WILL BUILD IN FOR THE LATTER HALF OF THE WEEK BRINGING
SLIGHTLY BELOW NORMAL TEMPERATURES. AS THE HIGH SHIFTS SOUTHWARDS
AND WINDS BECOME SOUTH TO SOUTHWEST OVER THE WEEKEND TEMPERATURES
AND HUMIDITY WILL INCREASE. IT IS NOT OUT OF THE QUESTION THAT SOME
DIURNAL CONVECTION COULD DEVELOP BY THEN BUT AT THIS POINT IN TIME
THE PROBABILITY IS TOO LOW TO MENTION.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 3, 5:59 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
559 AM EDT MON JUL 3 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
559 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN OHIO TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS
A SLIGHT CHANCE THAT A FEW STORMS COULD BECOME SEVERE MAINLY
NORTH OF THE OHIO RIVER TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STALLED OUT FRONT WILL DROP SOUTH THROUGH THE REGION LATE
ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY. DAMAGING
WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN ON TUESDAY.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:44 PM EDTSevere Thunderstorm WarningILNLogan46 min
Jul 3, 3:55 PM EDTTornado WarningILNLogan35 min
Jul 3, 3:59 PM EDTSevere Thunderstorm WarningILNShelby46 min
Jul 3, 4:23 PM EDTSevere Thunderstorm WarningILNUnion67 min
Jul 3, 4:29 PM EDTSevere Thunderstorm WarningILNChampaign51 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningILNDelaware63 min
Jul 3, 5:52 PM EDTSevere Thunderstorm WarningILNFranklin, Licking53 min
Jul 3, 6:09 PM EDTSevere Thunderstorm WarningILNFairfield, Licking66 min
Jul 3, 6:43 PM EDTSevere Thunderstorm WarningILNFairfield47 min
Jul 3, 7:00 PM EDTSevere Thunderstorm WarningILNHocking60 min

Nearby

Tornado Warnings in Ohio, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.